December  2017, 37(12): 6227-6242. doi: 10.3934/dcds.2017269

Stability of half-degree point defect profiles for 2-D nematic liquid crystal

1. 

Courant Institute of Mathematical Sciences, New York University, New York, NY 10012-1185, USA

2. 

Department of Mathematics, Zhejiang University, Hangzhou 310027, China

3. 

School of Mathematical Sciences, Peking University, Beijing 100871, China

Received  December 2016 Revised  July 2017 Published  August 2017

Fund Project: W. Wang is partly supported by NSF of China under Grant 11501502 and the Fundamental Research Funds for the Central Universities 2016QNA3004. P. Zhang is partly supported by NSF of China under Grant 11421101 and 11421110001. Z. Zhang is partly supported by NSF of China under Grant 11371039 and 11425103.

In this paper, we prove the stability of half-degree point defect profiles in $\mathbb{R}^2$ for the nematic liquid crystal within Landau-de Gennes model.

Citation: Zhiyuan Geng, Wei Wang, Pingwen Zhang, Zhifei Zhang. Stability of half-degree point defect profiles for 2-D nematic liquid crystal. Discrete & Continuous Dynamical Systems - A, 2017, 37 (12) : 6227-6242. doi: 10.3934/dcds.2017269
References:
[1]

P. BaumanJ. Park and D. Philips, Analysis of nematic liquid crystals with disclination lines, Arch. Ration. Mech. Anal., 205 (2012), 795-826.  doi: 10.1007/s00205-012-0530-7.  Google Scholar

[2]

P. Biscari and G. G. Peroli, A hierarchy of defects in biaxial nematics, Commun. Math. Phys, 186 (1997), 381-392.  doi: 10.1007/s002200050113.  Google Scholar

[3]

G. Canevari, Biaxiality in the asymptotic analysis of a 2-d Landau-de Gennes model for liquid crystals, ESAIM Control Optim. Calc. Var., 21 (2015), 101-137.  doi: 10.1051/cocv/2014025.  Google Scholar

[4]

P. de Gennes and J. Prost, The Physics of Liquid Crystals, 2ndedition, Oxford University Press, Oxford, 1995. Google Scholar

[5]

G. Di FrattaJ. M. RobbinsV. Slastikov and A. Zarnescu, Half-integer point defects in the Q-tensor theory of nematic liquid crystals, Journal of Nonlinear Science, 26 (2016), 121-140.  doi: 10.1007/s00332-015-9271-8.  Google Scholar

[6]

J. Ericksen, Liquid crystals with variable degree of orientation, Arch. Ration. Mech. Anal., 113 (1990), 97-120.  doi: 10.1007/BF00380413.  Google Scholar

[7]

D. Golovaty and J. A. Montero, On minimizers of a Landau-de Gennes energy functional on planar domains, Arch. Ration. Mech. Anal., 213 (2014), 447-490.  doi: 10.1007/s00205-014-0731-3.  Google Scholar

[8]

S. Gustafson and I. M. Sigal, The stability of magnetic vortices, Commun. Math. Phys., 212 (2000), 257-275.  doi: 10.1007/PL00005526.  Google Scholar

[9]

R. HardtD. Kinderlehrer and F.-H. Lin, Existence and partial regularity of static liquid crystal configurations, Commun. Math. Phys., 105 (1986), 547-570.  doi: 10.1007/BF01238933.  Google Scholar

[10]

F. Hélein, Minima de la fonctionelle energie libre des cristaux liquides, C. R. Acad. Sci. Paris, 305 (1987), 565-568.   Google Scholar

[11]

Y. HuY. Qu and P. Zhang, On the disclination lines of nematic liquid crystals, Communications in Computational Physics, 19 (2016), 354-379.  doi: 10.4208/cicp.210115.180515a.  Google Scholar

[12]

R. IgnatL. NguyenV. Slastikov and A. Zarnescu, Uniqueness results for an ODE related to a generalized Ginzburg-Landau model for liquid crystals, SIAM J. Math. Anal., 46 (2014), 3390-3425.  doi: 10.1137/130948598.  Google Scholar

[13]

R. IgnatL. NguyenV. Slastikov and A. Zarnescu, Stability of the melting hedgehog in the Landau-de Gennes theory of nematic liquid crystals, Arch. Ration. Mech. Anal., 215 (2015), 633-673.  doi: 10.1007/s00205-014-0791-4.  Google Scholar

[14]

R. IgnatL. NguyenV. Slastikov and A. Zarnescu, Instability of point defects in a two-dimensional nematic liquid crystal model, Ann. I. H. Poincare-AN, 33 (2016), 1131-1152.  doi: 10.1016/j.anihpc.2015.03.007.  Google Scholar

[15]

R. Ignat, L. Nguyen, V. Slastikov and A. Zarnescu, Stability of point defects of degree $±1/2$ in a two-dimensional nematic liquid crystal model Calculus of Variations and Partial Differential Equations, 55 (2016), 33pp. doi: 10.1007/s00526-016-1051-2.  Google Scholar

[16]

M. Kleman and O. D. Lavrentovich, Topological point defects in nematic liquid crystals, Philosophical Magazine, 86 (2006), 4117-4137.  doi: 10.1080/14786430600593016.  Google Scholar

[17]

X. Lamy, Some properties of the nematic radial hedgehog in the Landau-de Gennes theory, J. Math. Anal. Appl., 397 (2013), 586-594.  doi: 10.1016/j.jmaa.2012.08.011.  Google Scholar

[18]

E. H. Lieb and M. Loss, Symmetry of the Ginzburg-Landau mimimizer in a disc, Math. Res. Lett., 1 (1994), 701-715.  doi: 10.4310/MRL.1994.v1.n6.a7.  Google Scholar

[19]

F.-H. Lin and C. Liu, Static and dynamic theories of liquid crystals, J. Partial Differ. Equ., 14 (2001), 289-330.   Google Scholar

[20]

T.-C. Lin, The stability of the radial solution to the Ginzburg-Landau equation, Commun. PDE, 22 (1997), 619-632.  doi: 10.1080/03605309708821276.  Google Scholar

[21]

A. Majumdar, The radial-hedgehog solution in Landau-de Gennes' theory for nematic liquid crystals, Euro. J. Appl. Math., 23 (2012), 61-97.  doi: 10.1017/S0956792511000295.  Google Scholar

[22]

A. Majumdar and A. Zarnescu, Landau-de Gennes theory of nematic liquid crystals: The Oseen-Frank limit and beyond, Arch. Ration. Mech. Anal., 196 (2010), 227-280.  doi: 10.1007/s00205-009-0249-2.  Google Scholar

[23]

N. D. Mermin, The topological theory of defects in ordered media, Rev. Modern Phys., 51 (1979), 591-648.  doi: 10.1103/RevModPhys.51.591.  Google Scholar

[24]

P. Mironescu, On the stability of radial solutions of the Ginzburg-Landau equation, J. Funct. Anal., 130 (1995), 334-344.  doi: 10.1006/jfan.1995.1073.  Google Scholar

[25]

Manuel de PinoP. Felmer and M. Kowalczyk, Minimality and nondegeneracy of degree-one Ginzburg-Landau vortex as a Hardy's inequality, IMRN, 30 (2004), 1511-1527.  doi: 10.1155/S1073792804133588.  Google Scholar

[26]

R. Rosso and E. G. Virga, Metastable nematic hedgehogs, J. Phys. A, 29 (1996), 4247-4264.  doi: 10.1088/0305-4470/29/14/041.  Google Scholar

[27]

G. Toulouse and M. Kleman, Principles of a classification of defects in ordered media, Journal de Physique Lettres, 37 (1976), 149-151.  doi: 10.1051/jphyslet:01976003706014900.  Google Scholar

show all references

References:
[1]

P. BaumanJ. Park and D. Philips, Analysis of nematic liquid crystals with disclination lines, Arch. Ration. Mech. Anal., 205 (2012), 795-826.  doi: 10.1007/s00205-012-0530-7.  Google Scholar

[2]

P. Biscari and G. G. Peroli, A hierarchy of defects in biaxial nematics, Commun. Math. Phys, 186 (1997), 381-392.  doi: 10.1007/s002200050113.  Google Scholar

[3]

G. Canevari, Biaxiality in the asymptotic analysis of a 2-d Landau-de Gennes model for liquid crystals, ESAIM Control Optim. Calc. Var., 21 (2015), 101-137.  doi: 10.1051/cocv/2014025.  Google Scholar

[4]

P. de Gennes and J. Prost, The Physics of Liquid Crystals, 2ndedition, Oxford University Press, Oxford, 1995. Google Scholar

[5]

G. Di FrattaJ. M. RobbinsV. Slastikov and A. Zarnescu, Half-integer point defects in the Q-tensor theory of nematic liquid crystals, Journal of Nonlinear Science, 26 (2016), 121-140.  doi: 10.1007/s00332-015-9271-8.  Google Scholar

[6]

J. Ericksen, Liquid crystals with variable degree of orientation, Arch. Ration. Mech. Anal., 113 (1990), 97-120.  doi: 10.1007/BF00380413.  Google Scholar

[7]

D. Golovaty and J. A. Montero, On minimizers of a Landau-de Gennes energy functional on planar domains, Arch. Ration. Mech. Anal., 213 (2014), 447-490.  doi: 10.1007/s00205-014-0731-3.  Google Scholar

[8]

S. Gustafson and I. M. Sigal, The stability of magnetic vortices, Commun. Math. Phys., 212 (2000), 257-275.  doi: 10.1007/PL00005526.  Google Scholar

[9]

R. HardtD. Kinderlehrer and F.-H. Lin, Existence and partial regularity of static liquid crystal configurations, Commun. Math. Phys., 105 (1986), 547-570.  doi: 10.1007/BF01238933.  Google Scholar

[10]

F. Hélein, Minima de la fonctionelle energie libre des cristaux liquides, C. R. Acad. Sci. Paris, 305 (1987), 565-568.   Google Scholar

[11]

Y. HuY. Qu and P. Zhang, On the disclination lines of nematic liquid crystals, Communications in Computational Physics, 19 (2016), 354-379.  doi: 10.4208/cicp.210115.180515a.  Google Scholar

[12]

R. IgnatL. NguyenV. Slastikov and A. Zarnescu, Uniqueness results for an ODE related to a generalized Ginzburg-Landau model for liquid crystals, SIAM J. Math. Anal., 46 (2014), 3390-3425.  doi: 10.1137/130948598.  Google Scholar

[13]

R. IgnatL. NguyenV. Slastikov and A. Zarnescu, Stability of the melting hedgehog in the Landau-de Gennes theory of nematic liquid crystals, Arch. Ration. Mech. Anal., 215 (2015), 633-673.  doi: 10.1007/s00205-014-0791-4.  Google Scholar

[14]

R. IgnatL. NguyenV. Slastikov and A. Zarnescu, Instability of point defects in a two-dimensional nematic liquid crystal model, Ann. I. H. Poincare-AN, 33 (2016), 1131-1152.  doi: 10.1016/j.anihpc.2015.03.007.  Google Scholar

[15]

R. Ignat, L. Nguyen, V. Slastikov and A. Zarnescu, Stability of point defects of degree $±1/2$ in a two-dimensional nematic liquid crystal model Calculus of Variations and Partial Differential Equations, 55 (2016), 33pp. doi: 10.1007/s00526-016-1051-2.  Google Scholar

[16]

M. Kleman and O. D. Lavrentovich, Topological point defects in nematic liquid crystals, Philosophical Magazine, 86 (2006), 4117-4137.  doi: 10.1080/14786430600593016.  Google Scholar

[17]

X. Lamy, Some properties of the nematic radial hedgehog in the Landau-de Gennes theory, J. Math. Anal. Appl., 397 (2013), 586-594.  doi: 10.1016/j.jmaa.2012.08.011.  Google Scholar

[18]

E. H. Lieb and M. Loss, Symmetry of the Ginzburg-Landau mimimizer in a disc, Math. Res. Lett., 1 (1994), 701-715.  doi: 10.4310/MRL.1994.v1.n6.a7.  Google Scholar

[19]

F.-H. Lin and C. Liu, Static and dynamic theories of liquid crystals, J. Partial Differ. Equ., 14 (2001), 289-330.   Google Scholar

[20]

T.-C. Lin, The stability of the radial solution to the Ginzburg-Landau equation, Commun. PDE, 22 (1997), 619-632.  doi: 10.1080/03605309708821276.  Google Scholar

[21]

A. Majumdar, The radial-hedgehog solution in Landau-de Gennes' theory for nematic liquid crystals, Euro. J. Appl. Math., 23 (2012), 61-97.  doi: 10.1017/S0956792511000295.  Google Scholar

[22]

A. Majumdar and A. Zarnescu, Landau-de Gennes theory of nematic liquid crystals: The Oseen-Frank limit and beyond, Arch. Ration. Mech. Anal., 196 (2010), 227-280.  doi: 10.1007/s00205-009-0249-2.  Google Scholar

[23]

N. D. Mermin, The topological theory of defects in ordered media, Rev. Modern Phys., 51 (1979), 591-648.  doi: 10.1103/RevModPhys.51.591.  Google Scholar

[24]

P. Mironescu, On the stability of radial solutions of the Ginzburg-Landau equation, J. Funct. Anal., 130 (1995), 334-344.  doi: 10.1006/jfan.1995.1073.  Google Scholar

[25]

Manuel de PinoP. Felmer and M. Kowalczyk, Minimality and nondegeneracy of degree-one Ginzburg-Landau vortex as a Hardy's inequality, IMRN, 30 (2004), 1511-1527.  doi: 10.1155/S1073792804133588.  Google Scholar

[26]

R. Rosso and E. G. Virga, Metastable nematic hedgehogs, J. Phys. A, 29 (1996), 4247-4264.  doi: 10.1088/0305-4470/29/14/041.  Google Scholar

[27]

G. Toulouse and M. Kleman, Principles of a classification of defects in ordered media, Journal de Physique Lettres, 37 (1976), 149-151.  doi: 10.1051/jphyslet:01976003706014900.  Google Scholar

[1]

Chun Liu, Huan Sun. On energetic variational approaches in modeling the nematic liquid crystal flows. Discrete & Continuous Dynamical Systems - A, 2009, 23 (1&2) : 455-475. doi: 10.3934/dcds.2009.23.455

[2]

Dongfen Bian, Yao Xiao. Global well-posedness of non-isothermal inhomogeneous nematic liquid crystal flows. Discrete & Continuous Dynamical Systems - B, 2021, 26 (3) : 1243-1272. doi: 10.3934/dcdsb.2020161

[3]

Liupeng Wang, Yunqing Huang. Error estimates for second-order SAV finite element method to phase field crystal model. Electronic Research Archive, 2021, 29 (1) : 1735-1752. doi: 10.3934/era.2020089

[4]

Yi-Long Luo, Yangjun Ma. Low Mach number limit for the compressible inertial Qian-Sheng model of liquid crystals: Convergence for classical solutions. Discrete & Continuous Dynamical Systems - A, 2021, 41 (2) : 921-966. doi: 10.3934/dcds.2020304

[5]

Eduard Feireisl, Elisabetta Rocca, Giulio Schimperna, Arghir Zarnescu. Weak sequential stability for a nonlinear model of nematic electrolytes. Discrete & Continuous Dynamical Systems - S, 2021, 14 (1) : 219-241. doi: 10.3934/dcdss.2020366

[6]

Mohammad Ghani, Jingyu Li, Kaijun Zhang. Asymptotic stability of traveling fronts to a chemotaxis model with nonlinear diffusion. Discrete & Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021017

[7]

Lingwei Ma, Zhenqiu Zhang. Monotonicity for fractional Laplacian systems in unbounded Lipschitz domains. Discrete & Continuous Dynamical Systems - A, 2021, 41 (2) : 537-552. doi: 10.3934/dcds.2020268

[8]

A. M. Elaiw, N. H. AlShamrani, A. Abdel-Aty, H. Dutta. Stability analysis of a general HIV dynamics model with multi-stages of infected cells and two routes of infection. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020441

[9]

Chao Xing, Jiaojiao Pan, Hong Luo. Stability and dynamic transition of a toxin-producing phytoplankton-zooplankton model with additional food. Communications on Pure & Applied Analysis, 2021, 20 (1) : 427-448. doi: 10.3934/cpaa.2020275

[10]

Haili Yuan, Yijun Hu. Optimal investment for an insurer under liquid reserves. Journal of Industrial & Management Optimization, 2021, 17 (1) : 339-355. doi: 10.3934/jimo.2019114

[11]

Kalikinkar Mandal, Guang Gong. On ideal $ t $-tuple distribution of orthogonal functions in filtering de bruijn generators. Advances in Mathematics of Communications, 2020  doi: 10.3934/amc.2020125

[12]

Imam Wijaya, Hirofumi Notsu. Stability estimates and a Lagrange-Galerkin scheme for a Navier-Stokes type model of flow in non-homogeneous porous media. Discrete & Continuous Dynamical Systems - S, 2021, 14 (3) : 1197-1212. doi: 10.3934/dcdss.2020234

[13]

Bo Chen, Youde Wang. Global weak solutions for Landau-Lifshitz flows and heat flows associated to micromagnetic energy functional. Communications on Pure & Applied Analysis, 2021, 20 (1) : 319-338. doi: 10.3934/cpaa.2020268

[14]

Ugo Bessi. Another point of view on Kusuoka's measure. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020404

[15]

Christopher S. Goodrich, Benjamin Lyons, Mihaela T. Velcsov. Analytical and numerical monotonicity results for discrete fractional sequential differences with negative lower bound. Communications on Pure & Applied Analysis, 2021, 20 (1) : 339-358. doi: 10.3934/cpaa.2020269

[16]

Jean-Claude Saut, Yuexun Wang. Long time behavior of the fractional Korteweg-de Vries equation with cubic nonlinearity. Discrete & Continuous Dynamical Systems - A, 2021, 41 (3) : 1133-1155. doi: 10.3934/dcds.2020312

[17]

Christian Beck, Lukas Gonon, Martin Hutzenthaler, Arnulf Jentzen. On existence and uniqueness properties for solutions of stochastic fixed point equations. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020320

[18]

Gang Luo, Qingzhi Yang. The point-wise convergence of shifted symmetric higher order power method. Journal of Industrial & Management Optimization, 2021, 17 (1) : 357-368. doi: 10.3934/jimo.2019115

[19]

Sabira El Khalfaoui, Gábor P. Nagy. On the dimension of the subfield subcodes of 1-point Hermitian codes. Advances in Mathematics of Communications, 2021, 15 (2) : 219-226. doi: 10.3934/amc.2020054

[20]

Balázs Kósa, Karol Mikula, Markjoe Olunna Uba, Antonia Weberling, Neophytos Christodoulou, Magdalena Zernicka-Goetz. 3D image segmentation supported by a point cloud. Discrete & Continuous Dynamical Systems - S, 2021, 14 (3) : 971-985. doi: 10.3934/dcdss.2020351

2019 Impact Factor: 1.338

Metrics

  • PDF downloads (177)
  • HTML views (75)
  • Cited by (2)

Other articles
by authors

[Back to Top]